Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 7, NWS La Crosse, WI

October 20, 20256 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Oct 20, 2025, 2:19 PM CDT for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Oct 21, 2025, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2025, 2:19 PM CDT (19:19 UTC)
In effect from
Oct 21, 2025, 11:00 AM CDT
Expired
Oct 21, 2025, 6:00 PM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS73 KARX 201919
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
219 PM CDT Mon Oct 20 2025

IAZ008-009-018-019-MNZ086-087-094-095-210915-
/O.NEW.KARX.WI.Y.0007.251021T1600Z-251021T2300Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, New Hampton, Cresco, Austin,
Rochester, Preston, Charles City, and Dodge Center
219 PM CDT Mon Oct 20 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CDT TUESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties.

* WHEN...From 11 AM to 6 PM CDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Naylor
2 follow-up statements
241 
WWUS73 KARX 210748
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
248 AM CDT Tue Oct 21 2025

IAZ010-029-211800-
/O.EXA.KARX.WI.Y.0007.251021T1600Z-251021T2300Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
248 AM CDT Tue Oct 21 2025

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS 
EVENING...

* WHAT...Northwest winds of 30 mph with gusts of 45 mph expected.

* WHERE...Fayette and Winneshiek Counties.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ008-009-018-019-MNZ086-087-094-095-211800-
/O.CON.KARX.WI.Y.0007.251021T1600Z-251021T2300Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Charles City, Dodge Center,
Preston, Rochester, Cresco, Austin, and New Hampton
248 AM CDT Tue Oct 21 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM 
CDT THIS EVENING...

* WHAT...Northwest winds of 30 mph with gusts of 45 mph expected.

* WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. 
  In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties.

* WHEN...From 11 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

JAR
187 
WWUS73 KARX 212315
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
615 PM CDT Tue Oct 21 2025

IAZ008>010-018-019-029-MNZ086-087-094-095-220015-
/O.EXP.KARX.WI.Y.0007.000000T0000Z-251021T2300Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Cresco, Preston, Oelwein, Dodge Center,
Austin, Charles City, Osage, Decorah, Rochester, and New Hampton
615 PM CDT Tue Oct 21 2025

...WIND ADVISORY HAS EXPIRED...

Winds will gradually decrease this evening and through the overnight.

$$

Cecava

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 20, 12:37 PM CDT, 1 hour 42 minutes earlier. Its key messages:

  • Precipitation chances progress from west to east today, returning tonight and lasting through Tuesday.
  • Increased winds primarily west of the Mississippi River today further increase and become widespread for Tuesday.
  • Cooler than normal temperatures through the work week with overnight lows below freezing possible area wide.
Area forecast discussion, Oct 20, 12:37 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1237 PM CDT Mon Oct 20 2025

.KEY MESSAGES...

- Precipitation chances progress from west to east today,
  returning tonight and lasting through Tuesday.

- Increased winds primarily west of the Mississippi River today
  further increase and become widespread for Tuesday.

- Cooler than normal temperatures through the work week with
  overnight lows below freezing possible area wide.

&&

.DISCUSSION...
Issued at 349 AM CDT Mon Oct 20 2025

Observations & Weather Impacts This Week:

An upper level shortwave trough traversing the Rocky Mountain West
on GOES water vapor imagery is providing forcing for surface
cyclogenesis over western South Dakota early this morning. While
water vapor imagery loops suggest a quasi-zonal trough
progression, strongest quasi-geostrophic forcing will lift
northeast, evident in amplification of GOES-derived upper level
winds early this morning. As a result of the lows northeast
progression, expect congealing of cyclonic energy over
Minnesota this evening with another larger surface low
progressing southeast through the Canadian prairies today.
Occlusion of the subsequent low with southeast progression of
the synoptic trough ushers in a Canadian Polar airmass through
the rest of the work week. Additional shortwave energy, over
Atlantic CONUS on early morning water vapor imagery, wraps
around upstream of the lower isoheights (LREF) over southeastern
Canada, perpetuating the cooler airmass locally into the
weekend. While LREF trends have exhibited slower solutions,
confidence suggests more seasonable temperatures return this
weekend.

Precipitation Chances Today:

A slightly stronger, deeper solution to the mid level
extratropical cyclone over Minnesota in HREF members resulting
in more widespread precipitation potential locally today.
Previous reservations surrounding low level saturation along
the southern half of the forecast area, attributed to the
splitting of the synoptic forcing between QG ascent lifting
north and zonal advection of main trough axis cutting off
highest moisture well to the south into southern Iowa, have all
but moistened in most recent RAP (20.05Z) & HRRR (20.05Z)
soundings. While not fully saturated, last evenings Fv3 (20.00Z)
and ARW (20.00Z) model soundings also suggest potential
precipitation albeit continually disagreeing on timing.
Associated HREF hourly probabilities for 0.01" of QPF reach
50-80% for nearly all of the forecast area, same magnitude as
previous forecast run (19.12Z), increasing in coverage south of
Interstate 90. Due to the transient nature of precipitation
tied to frontal boundary passage and separation from higher
moisture, overall limited rainfall amounts from 0.1" to 0.2"
expected primarily locally in central Wisconsin counties.

Precipitation Chances Tonight Through Tuesday Night:

As the frontal boundary progresses east, a short duration dry
period is expected tonight before additional wraparound moisture
and strong low level CAA causes subsequent saturation potential
overnight into early Tuesday morning. While confidence in strong
low level CAA is high, western extent of moisture (0.5"-0.75")
will be dependent on northern extent of plume early this
morning, seen 250 miles north of the International border on
GOES-derived PWATs. Main forecast discrepancy will be timing and
coverage of initial precipitation onset accompanying
strengthening low level CAA through the early morning hours.

Given saturation in most recent high resolution model soundings
(HRRR, RAP, Fv3, ARW), have increased PoPs above most model
guidance. However, how much drying occurs before the
aforementioned moisture wraps around and sags southeast will be
crucial forecast discrepancy. Wobbling synoptic energy around
the low parked over the northern Great Lakes eventually
increases precipitation chances through Tuesday morning,
remaining highest north of Interstate 90 locally from southeast
Minnesota through central Wisconsin through much of Tuesday.
Overall amounts limited near 0.25", again dependent on amount of
drying to wraparound 0.5"-0.75" PWATs observed early this
morning.

Wind Gusts of 30-35 mph West Of Mississippi River Today:

As the surface low deepens while progressing through central
Minnesota this morning, a tightened, occluding surface pressure
gradient will cause increased south winds gusting 35 mph primarily
west of the Mississippi River Valley early this morning. Diurnal
timing of strongest low level winds, 40 kts at OAX VWP, reaching the
local forecast area coincident before airmass occlusion leaves
variability in exact magnitude of locally highest gusts west of
the Mississippi River Valley this morning. Highest local
solution seen in the HiResARW (20.00Z) with a 49kt wind gust at
KRST by 15Z, 15 kts higher than NBM 90th percentile. Expect
winds to slightly weaken as low level airmass occludes through
today, turning out of the west gusting 20 mph through the
evening hours.

Strong Winds Tuesday:

The reprieve in strongest winds is short-lived as low level CAA
ramps up tonight, increasing west winds 30+ mph by Tuesday morning,
further increasing through Tuesday concurrent with diurnal heating
and tightened isoheight gradient causing a low level jet, in excess
of 40 mph from the northwest primarily west of the Mississippi River
Valley (HREF).

Cold Temperatures Through The Week:

Resurgence of the Canadian Polar airmass through midweek with LREF
100% probabilities for <0C 850 mb temperatures Celsius (10th
percentile at DVN RAOB - SPC Climatology) covering most of the
forecast area tonight through Friday morning, may cause
widespread frost across the forecast area Thursday and Friday
morning. This is a slower solution that previous trends, keeping
the 0C isotherm at 850mb locally through Friday morning. While
all LREF members have exhibited a slightly colder solution
compared to previous runs, the recent GEFS (19.12Z) remains the
cold outlier to be cognizant of with confidence for the 0C
isotherm at 925mb covering much of the northern half of the
forecast area Wednesday morning.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1236 PM CDT Mon Oct 20 2025

Main taf concerns through the taf period are windy conditions
and MVFR conditions Tuesday morning. A cold front will move
across the area this afternoon and evening. Showers will
accompany the front late this afternoon/evening. However out
ahead of the front...pressure gradient will be tight and allow
sustained wind speeds of 15 to 25 miles per hour with gusts of
25 to 35 miles per hour today. Gradient tightens overnight into
Tuesday. Wind speeds are expected to increase Tuesday morning
with sustained 25 to 30 miles per hour with gusts of 30 to 40
miles per hour. VFR conditions are expected to prevail through
tonight. Though...in a stronger shower late this
afternoon/evening there could be a brief period of MVFR
conditions at both of the LSE/RST taf site. Confidence of MVFR
occurring this afternoon/evening is low. Ceilings will lower
into MVFR conditions by 15z Tuesday at both RST/LSE taf sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAR
AVIATION...DTJ
Hazardous weather outlook, Oct 20, 8:18 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
818 AM CDT Mon Oct 20 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
818 AM CDT Mon Oct 20 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Sustained northwest winds in excess of 30 mph are possible west
of the Mississippi River Valley on Tuesday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Wind Advisories in Iowa, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.